Mapping of diffusion in a channel with abrupt change of diameter

Pavol Kalinay, Jerome Percus

Research output: Contribution to journalArticle

Abstract

Mapping of the diffusion equation in a channel of varying cross section onto the longitudinal coordinate is already a well studied procedure for a slowly changing radius. We examine here the mapping of diffusion in a channel with abrupt change of diameter. In two dimensions, our considerations are based on solution of the exactly solvable geometry with abruptly doubled width at x=0. We verify the surmise of Berezhkovskii [J. Chem. Phys. 131, 224110 (2009)]10.1063/1.3271998 that one-dimensional diffusion behaves as free in such channels everywhere except at the point of change, which looks like a local trap for the particles. Applying the method of "sewing" of solutions, we show that this picture is valid also for three-dimensional symmetric channels.

Original languageEnglish (US)
Article number031143
JournalPhysical Review E
Volume82
Issue number3
DOIs
StatePublished - Sep 30 2010

Fingerprint

Trap
Diffusion equation
Two Dimensions
Cross section
sewing
Radius
Valid
Verify
Three-dimensional
traps
radii
cross sections
geometry

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Statistical and Nonlinear Physics
  • Statistics and Probability

Cite this

Mapping of diffusion in a channel with abrupt change of diameter. / Kalinay, Pavol; Percus, Jerome.

In: Physical Review E, Vol. 82, No. 3, 031143, 30.09.2010.

Research output: Contribution to journalArticle

Kalinay, Pavol ; Percus, Jerome. / Mapping of diffusion in a channel with abrupt change of diameter. In: Physical Review E. 2010 ; Vol. 82, No. 3.
@article{e5a85a9d71524ec6b1dc3c936385a5ee,
title = "Mapping of diffusion in a channel with abrupt change of diameter",
abstract = "Mapping of the diffusion equation in a channel of varying cross section onto the longitudinal coordinate is already a well studied procedure for a slowly changing radius. We examine here the mapping of diffusion in a channel with abrupt change of diameter. In two dimensions, our considerations are based on solution of the exactly solvable geometry with abruptly doubled width at x=0. We verify the surmise of Berezhkovskii [J. Chem. Phys. 131, 224110 (2009)]10.1063/1.3271998 that one-dimensional diffusion behaves as free in such channels everywhere except at the point of change, which looks like a local trap for the particles. Applying the method of {"}sewing{"} of solutions, we show that this picture is valid also for three-dimensional symmetric channels.",
author = "Pavol Kalinay and Jerome Percus",
year = "2010",
month = "9",
day = "30",
doi = "10.1103/PhysRevE.82.031143",
language = "English (US)",
volume = "82",
journal = "Physical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics",
issn = "1063-651X",
publisher = "American Physical Society",
number = "3",

}

TY - JOUR

T1 - Mapping of diffusion in a channel with abrupt change of diameter

AU - Kalinay, Pavol

AU - Percus, Jerome

PY - 2010/9/30

Y1 - 2010/9/30

N2 - Mapping of the diffusion equation in a channel of varying cross section onto the longitudinal coordinate is already a well studied procedure for a slowly changing radius. We examine here the mapping of diffusion in a channel with abrupt change of diameter. In two dimensions, our considerations are based on solution of the exactly solvable geometry with abruptly doubled width at x=0. We verify the surmise of Berezhkovskii [J. Chem. Phys. 131, 224110 (2009)]10.1063/1.3271998 that one-dimensional diffusion behaves as free in such channels everywhere except at the point of change, which looks like a local trap for the particles. Applying the method of "sewing" of solutions, we show that this picture is valid also for three-dimensional symmetric channels.

AB - Mapping of the diffusion equation in a channel of varying cross section onto the longitudinal coordinate is already a well studied procedure for a slowly changing radius. We examine here the mapping of diffusion in a channel with abrupt change of diameter. In two dimensions, our considerations are based on solution of the exactly solvable geometry with abruptly doubled width at x=0. We verify the surmise of Berezhkovskii [J. Chem. Phys. 131, 224110 (2009)]10.1063/1.3271998 that one-dimensional diffusion behaves as free in such channels everywhere except at the point of change, which looks like a local trap for the particles. Applying the method of "sewing" of solutions, we show that this picture is valid also for three-dimensional symmetric channels.

UR - http://www.scopus.com/inward/record.url?scp=78651236978&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78651236978&partnerID=8YFLogxK

U2 - 10.1103/PhysRevE.82.031143

DO - 10.1103/PhysRevE.82.031143

M3 - Article

AN - SCOPUS:78651236978

VL - 82

JO - Physical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics

JF - Physical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics

SN - 1063-651X

IS - 3

M1 - 031143

ER -